Latest posts by Makeba Giles (see all)
- Caring for Loved Ones with Cancer with the Help of Walgreens - January 17, 2018
- Home Winter Woes: How Powerful Does Your Furnace Need to Be? - January 16, 2018
- Is Using an Online Drugstore Really a Better Choice? - January 12, 2018
Most women are totally unaware of the urologic side effects of breast cancer treatment.
Women undergoing treatment for breast cancer, specifically chemotherapy, know all too well about the side effects including nausea and hair loss. But most women are not aware of how breast cancer treatment affects their bladder health.
“Physicians typically do not address the urologic side effects of breast cancer treatment and most women don’t think to ask. The fact is, chemotherapy is a bladder irritant,” explained Lisa Hawes, M.D., a female urology specialist at Chesapeake Urology in Maryland. “Many women going through breast cancer treatment who experience the symptoms of a bladder infection or a urinary tract infection (UTI) such as frequency, urgency, and burning, think the bladder issues are temporary and will go away once the treatment is over. But many women continue to experience bladder symptoms well after treatment.”
How Chemotherapy Affects the Bladder
Bladder issues and UTIs are sometimes caused by changes in estrogen levels. Breast cancer chemotherapies may be anti-estrogens, meaning they work against hormone-receptor-positive breast cancer and may stop some cancer cells from growing. Used to prevent and treat breast cancer, anti-estrogens can also cause vaginal atrophy, which can lead to bladder issues such as recurrent UTIs. Dr. Hawes explains that the bladder tends to be estrogen sensitive, so as women lose estrogen, many experience common UTI symptoms of urinary frequency and urgency.
In addition, because many women undergoing chemotherapy are often immunosuppressed, recurrent bladder infections can be more common.
Are Symptoms Really a UTI?
While it is more likely that urinary symptoms during chemotherapy to treat breast cancer are an actual UTI, the feeling of a bladder infection without an actual infection can linger for months after treatment has stopped.
“Many women experience chronic cystitis, or the feeling of a UTI without the presence of an actual infection after undergoing breast cancer treatment,” says Dr. Hawes. “This is actually a common, but lesser known side effect of breast cancer treatment that we can ease with certain medications as well as diet changes.”
Women who experience symptoms of a chronic UTI or bladder issues such as urinary frequency, urgency, burning, or discomfort on urination, should be seen by a urologist. A urologist will test for blood in the urine, which may indicate a bladder infection. In some cases, a urologist may also order a cystoscopy, a test to examine the urethra and bladder lining for presence of other causes for the bladder symptoms.
Dr. Hawes also encourages women undergoing chemotherapy to eliminate other bladder irritants to help ease side effects:
- Drink plenty of water before, during, and after chemotherapy to flush toxins out of the bladder.
- Avoid certain foods that are common bladder irritants such as caffeine, spicy and/or acidic foods, carbonated drinks and other trigger foods.
- Address constipation, which is common with certain chemotherapy drugs. Constipation puts added pressure on the pelvic floor and bladder, which can lead to symptoms such as frequency and urgency without the presence of infection.
“Women undergoing breast cancer treatment are naturally focused on their treatment and subsequent recovery, so it’s not uncommon for them to push bladder issues to the back burner while they focus on beating the disease,” says Dr. Hawes. “I want women to know that recurrent UTIs and bladder issues during and after chemotherapy are not uncommon. Don’t be hesitant to address your bladder health. There is help available.”
Breast Cancer Treatment
To learn more, visit the National Cancer Institute website here.